Try it
Dermatology · Sexually transmitted infections: zidovudine nail pigmentation
Sample itemA man with HIV on a zidovudine-containing regimen has developed blue-black longitudinal bands on several nails and a macrocytic anaemia. What is the likely cause of the nail change?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Zidovudine-induced melanonychia
Zidovudine causes pigmentation of the nails and macrocytosis. Multiple bands involving several nails after starting the drug are drug-induced rather than a melanoma.
Option by option
A. Subungual melanoma
Subungual melanoma usually involves a single nail and a single widening band.
B. Fungal melanonychia
Fungal melanonychia involves a single nail and is not linked to macrocytosis.
C. Nail psoriasis
Nail psoriasis gives pitting and onycholysis, not pigmented bands.
D. Zidovudine-induced melanonychia (correct)
Correct. Zidovudine produces multiple pigmented bands and macrocytosis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…